North Carolina, 2008

Hail and Damaging Winds in North Carolina, May 20, 2008

May 20, 2008 · NWS RAH · 89 events in 25 counties and zones

Numerous thunderstorms developed across central North Carolina when a cold front and associated shortwave trough moved through central North Carolina during strong daytime heating. The severe storms produced widespread reports of large hail with only scattered thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
89

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Numerous thunderstorms developed across central North Carolina when a cold front and associated shortwave trough moved through central North Carolina during strong daytime heating. The severe storms produced widespread reports of large hail with only scattered thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 20, 1:45 PM EST, 0 minutes earlier.

Area forecast discussion, May 20, 1:45 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTHEAST ACROSS CENTRAL NORTH CAROLINA EARLY
THIS EVENING ACCOMPANIED BY STRONG TO SEVERE THUNDERSTORMS. WEAK
HIGH PRESSURE WILL RESIDE WEST OF THE REGION WEDNESDAY AND
THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...

ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT
DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS
BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES
-6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND
PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS
BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN
PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM
WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST
THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE
W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY
64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH
BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE
TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW
BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM
WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY
CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S
ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 250 AM TUESDAY...

ANOTHER BOUNDARY WILL MOVE THROUGH THE CWA WEDNESDAY... ALTHOUGH
MOISTURE IS LIMITED CAN NOT RULE OUT CHANCE OF AN ISOLATED SHOWER OR
TWO. OTHERWISE WEAK HIGH PRESSURE BUILDING OVER THE AREA AT THE
SURFACE... WITH OMEGA BLOCK ALOFT.

HIGHS IN THE 70S. LOWS MOSTLY IN THE 50S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 AM TUESDAY...

VERY LITTLE CHANGE TO THE PREVIOUS FORECAST. A WARMING TREND WILL
COMMENCE IN THE LATTER HALF OF THE FORECAST WITH MAINLY DRY WEATHER
ANTICIPATED.

MEDIUM RANGE GUIDANCE IN GOOD AGREEMENT ON OPENING UP THE CLOSED
VORTEX OVER SOUTHEAST CANADA/INTERIOR NEW ENGLAND AND MOVING IT EAST
INTO THE CANADIAN MARITIMES BY THE WEEKEND WITH A SHARP RIDGE
PRESENT OVER THE CENTRAL PORTION OF THE COUNTRY. WE STAY IN A DEEP
NORTHERLY FLOW THROUGH THE FIRST HALF OF THE WEEKEND... WITH LOW
LEVEL THICKNESSES AVERAGING AROUND 20M BELOW NORMAL. THIS SHOULD
KEEP TEMPS A CATEGORY OR TWO BELOW CLIMO... GENERALLY MID TO UPPER
70S FOR HIGHS AND LOW TO MID 50S FOR LOWS... QUITE PLEASANT FOR LATE
MAY. ONE FLY IN THE OINTMENT IS A POTENTIAL SHORTWAVE DROPPING SOUTH
OUT OF CANADA AND INTO THE REGION LATE FRIDAY INTO EARLY SATURDAY.
THE ECMWF IS STRONGER WITH THIS ENERGY... ACTUALLY DEVELOPING A SFC
WAVE INVOF GA/SC BORDER ALONG A STALLED FRONT. IF THIS SCENARIO WERE
TO COME TO FRUITION... THEN THERE WOULD BE THE POSSIBILITY OF SOME
RAIN IN FAR SOUTHERN NORTH CAROLINA. HOWEVER... THE ECMWF HAS
TRENDED WEAKER AND FURTHER SOUTH WITH THE SFC LOW AND ALSO WEAKER
WITH THE 500 MB WAVE...CLOSER TO THE GFS/CANADIAN SOLUTION. GIVEN
THIS... WILL KEEP POPS OUT OF THE FORECAST FRI/SAT.

THE WARMUP BEGINS IN EARNEST ON SUNDAY AS THE MID LEVEL RIDGE OVER
THE CENTRAL UNITED STATES SLIDES EAST ACROSS OUR AREA. HIGH TEMPS
SHOULD CLIMB INTO THE LOW 80S SUNDAY AND BE WELL INTO THE MID 80S ON
TUESDAY AS 850 MB TEMPS AND LOW LEVEL THICKNESSES RISE ABOVE CLIMO.
WITH RIDGING OVERHEAD... DRY WEATHER WILL PERSIST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...

BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE
BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN
PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN
COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR
CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE
SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS.
AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON.
EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND
KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT
CONVECTION BETWEEN 21Z-00Z.

W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL
TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL
RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT.

EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS
FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT.
SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS.

VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A
BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC
SEABOARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS
SHORT TERM...RHJ
LONG TERM...JFB
AVIATION...WSS
Hazardous weather outlook, May 20, 9:16 AM EST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1016 AM EDT TUE MAY 20 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1016 AM EDT TUE MAY 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY
THIS EVENING ACROSS CENTRAL NORTH CAROLINA. THE MAIN SEVERE
WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. AT THIS
TIME...THE SEVERE WEATHER APPEARS MOST LIKELY TO OCCUR BETWEEN 2
PM AND 9 PM...BEGINNING IN THE NORTHWEST PIEDMONT IN THE EARLY
AFTERNOON...THEN EXPANDING EAST INTO THE COASTAL PLAIN AND
SANDHILLS BY 5 PM. THE GREATEST INSTABILITY WILL LIKELY RESIDE
OVER THE SOUTHERN PIEDMONT...SANDHILLS AND COASTAL PLAIN...THUS
THIS REGION HAS THE HIGHEST RISK OF EXPERIENCING SEVERE STORMS.

AN INCREASINGLY MOIST AND UNSTABLE AIR MASS...A SLOW MOVING COLD
FRONT...AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE WILL
PROVIDE THE NECESSARY INGREDIENTS FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN THE
NORTHWEST PIEDMONT BY 2 PM...AND ACROSS THE REMAINDER OF CENTRAL
NORTH CAROLINA BY 4 PM. SPOTTERS SHOULD REPORT SEVERE WEATHER AS
SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES
AND WARNINGS.

WSS

In the hours before

Special weather statement, May 20, 1:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT TUE MAY 20 2008

NCZ021-022-201900-
FORSYTH-GUILFORD-
220 PM EDT TUE MAY 20 2008

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND
NORTHERN GUILFORD COUNTIES THROUGH 300 PM EDT...

AT 225 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE WEST ACROSS NORTHERN
FORSYTH COUNTY. THESE STORMS WERE MOVING EAST AROUND 40 MPH AND WILL
AFFECT STANLEYVILLE AND SUMMERFIELD SHORTLY AFTER 230 PM...AND
NORTHERN SECTIONS OF THE TRIAD AREA BEWEEN 230 AND 300 PM.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEOPLE
ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER IF THUNDER IS
HEARD.

13

The radar

The Raleigh/Durham radar (KRAX), 97 km away, was scanning. The volume nearest the first event began at 18:45 UTC.

Open the radar archive at this moment

Event by event

77 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Person

When
May 20, 1:45 PM EST
Where
Person County, 0.56 mi W of Triple Spgs
Measured
0.88 in hail
Reported by
Public
Coordinates
36.480, -78.860

The public reported nickel size hail at Mayo Marina.

Thunderstorm Wind, Vance

When
May 20, 2:15 PM EST
Where
Vance County, 2.98 mi NNW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -78.420

Straight line winds downed several trees on Highway 39 north of Henderson. One of the trees fell onto a vehicle trapping its occupants. Trees were also reported down on Garnett Street.

Thunderstorm Wind, Vance

When
May 20, 2:19 PM EST
Where
Vance County, 0.89 mi SW of Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.320, -78.410

Law enforcement reported power lines down across Highway 39 in southern Vance county.

Hail, Davidson

When
May 20, 2:25 PM EST
Where
Davidson County, 2.15 mi SSW of Eller
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.940, -80.230

Penny size hail was reported at the intersection of Old Highway 52 and Highway 8.

Hail, Halifax

When
May 20, 2:30 PM EST
Where
Halifax County, 1.38 mi S of Roanoke Rapids
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.450, -77.650

Hail, Guilford

When
May 20, 2:37 PM EST
Where
Guilford County, 1.68 mi W of Sherwood Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.930, -80.000

Nickel size hail was reported near Surrett Drive and US Highway 311 south of High Point.

Hail, Davidson

When
May 20, 2:40 PM EST
Where
Davidson County, 2.98 mi NNE of Thomasville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.920, -80.060

Penny size hail occurred at the intersection of Hasty School Road and Highway 68.

Thunderstorm Wind, Randolph

When
May 20, 2:40 PM EST
Where
Randolph County, 1.38 mi S of Archdale
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.900, -79.970

A 100 year old maple tree was blown over, just missing a house near US Highway 311.

Hail, Orange

When
May 20, 2:47 PM EST
Where
Orange County, 4.42 mi ESE of Schley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.120, -79.000

Nickel size hail was reported at the intersection of Schley Road and St. Marys Road.

Hail, Sampson

When
May 20, 2:51 PM EST
Where
Sampson County, 2.68 mi SW of Keener
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.090, -78.360

Hail, Durham

When
May 20, 2:53 PM EST
Where
Durham County, 0.56 mi E of Bahama
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.170, -78.870

Hail, Halifax

When
May 20, 2:55 PM EST
Where
Halifax County, 0.56 mi W of Halifax
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.330, -77.590

Hail, Randolph

When
May 20, 2:55 PM EST
Where
Randolph County, 2.34 mi WSW of Level Cross
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.870, -79.860

Penny size hail was reported by a trained spotter near US Highway 220.

Hail, Granville

When
May 20, 3:05 PM EST
Where
Granville County, 1.31 mi WNW of Butner
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.140, -78.770

Hail, Randolph

When
May 20, 3:08 PM EST
Where
Randolph County, 0.56 mi E of Salem
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.830, -79.790

Penny size hail occurred near Laura Court and Shaw Street.

Hail, Orange

When
May 20, 3:10 PM EST
Where
Orange County, 1.14 mi WNW of Occoneechee
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.075, -79.099

Penny size hail reported at Churton and King Street.

Thunderstorm Wind, Halifax

When
May 20, 3:15 PM EST
Where
Halifax County, 2.18 mi ENE of Glenview
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.177, -77.782

Straight line winds knocked down a tree onto Draper Road near Highway 481 west of Enfield.

Hail, Durham

When
May 20, 3:20 PM EST
Where
Durham County, 1.03 mi WSW of Huckleberry Spg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.046, -78.968

Penny size hail was reported near Cole Mill Road and Flemming Drive.

Hail, Franklin

When
May 20, 3:20 PM EST
Where
Franklin County, 0.56 mi W of Franklinton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.100, -78.460

Hail, Durham

When
May 20, 3:23 PM EST
Where
Durham County, 0.69 mi N of Hope Vly
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.980, -78.920

Hail, Alamance

When
May 20, 3:29 PM EST
Where
Alamance County, 0.89 mi SE of Snow Camp
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.870, -79.420

Hail, Franklin

When
May 20, 3:29 PM EST
Where
Franklin County, 1.78 mi SW of Louisburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.080, -78.320

Nickel size hail occurred 2 miles south of the Highway 56 and Highway 401 intersection.

Hail, Chatham

When
May 20, 3:30 PM EST
Where
Chatham County, 1.32 mi WNW of Crutchfield Xrds
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.810, -79.440

Hail, Chatham

When
May 20, 3:32 PM EST
Where
Chatham County, 0.89 mi NW of Crutchfield Xrds
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.810, -79.430

Hail up to the size of golf balls was reported near Silk Liberty Road and Clyde Underwood Road.

Hail, Nash

When
May 20, 3:40 PM EST to 3:45 PM EST
Where
Nash County, 0.56 mi E of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -77.960

Hail, Davidson

When
May 20, 3:40 PM EST
Where
Davidson County, 2.35 mi ESE of Lexington Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.770, -80.260

Nickel size hail was reported near the intersection of Glendale Road and Highway 8.

Hail, Wake

When
May 20, 3:40 PM EST
Where
Wake County, 1.32 mi WNW of Bayleaf
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.940, -78.670

Hail up to the size of pennies was reported at Norwood Road and Mount Vernon Church Road.

Hail, Nash

When
May 20, 3:45 PM EST
Where
Nash County, 0.56 mi E of Castalia
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.080, -78.060

Hail, Nash

When
May 20, 3:47 PM EST
Where
Nash County, 0.56 mi E of Nashville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.970, -77.960

Thunderstorm Wind, Chatham

When
May 20, 3:49 PM EST to 3:56 PM EST
Where
Chatham County, 0.56 mi E of Pittsboro
Measured
60 kt (69 mph) estimated gust
Property damage
$125,000
Reported by
Emergency Manager
Coordinates
35.720, -79.170

Emergency management reported 4 homes were damaged by falling trees in and to the north of Pittsboro. Numerous trees were blown down in a corridor from Pittsboro north and east to Ferrington. Several cars were damaged by falling trees with one person trapped in a vehicle just north of Pittsboro on NC Highway 87. Wind speeds were estimated to be near 70 mph.

Hail, Wake

When
May 20, 3:52 PM EST
Where
Wake County, 0.89 mi NE of Rolesville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.930, -78.460

Hail, Stanly

When
May 20, 3:55 PM EST
Where
Stanly County, 0.69 mi S of Locust
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.260, -80.430

Hail, Alamance

When
May 20, 3:55 PM EST
Where
Alamance County, 4.29 mi SSE of Alamance
Measured
0.75 in hail
Reported by
Public
Coordinates
35.970, -79.460

Hail, Chatham

When
May 20, 3:56 PM EST
Where
Chatham County, 0.56 mi E of Pittsboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.720, -79.170

Quarter size hail covered the ground in Pittsboro.

Hail, Davidson

When
May 20, 3:58 PM EST
Where
Davidson County, 0.56 mi W of Silver Vly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.730, -80.130

Quarter size hail was reported near the intersection of Jerusalem Road and Old Highway 64.

Hail, Nash

When
May 20, 3:58 PM EST
Where
Nash County, 2.15 mi SSE of Drake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.000, -77.810

Hail up to quarter size occurred near Foxhall Drive and Cunningham Drive.

Hail, Stanly

When
May 20, 4:00 PM EST
Where
Stanly County, 1.13 mi E of Millingport
Measured
0.88 in hail
Reported by
Public
Coordinates
35.380, -80.300

Hail, Edgecombe

When
May 20, 4:01 PM EST
Where
Edgecombe County, 2.07 mi N of Rocky Mt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.960, -77.780

Hail, Wake

When
May 20, 4:08 PM EST
Where
Wake County, 1.26 mi N of Millbrook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.868, -78.621

Penny size hail was reported near Spring Forest Road and Falls of the Neuse Road.

Hail, Edgecombe

When
May 20, 4:08 PM EST
Where
Edgecombe County, 1.32 mi ESE of Kingsboro
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.910, -77.650

Thunderstorm Wind, Randolph

When
May 20, 4:12 PM EST
Where
Randolph County, 1.19 mi NNW of Asheboro Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.666, -79.887

Straight line winds downed trees across Tot Hill Farm Road and Highway 495.

Hail, Wake

When
May 20, 4:15 PM EST
Where
Wake County, 1.78 mi SW of Newhill
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
35.660, -78.950

Hail, Wake

When
May 20, 4:16 PM EST
Where
Wake County, 0.8 mi NNW of Willow
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.611, -78.853

Nickel size hail was reported in Holly Springs near Rouse Road.

Hail, Wake

When
May 20, 4:17 PM EST
Where
Wake County, 3.94 mi SW of Macedonia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.710, -78.800

Penny size hail was reported near Cannon Gate Road and Tattenhall Drive.

Hail, Stanly

When
May 20, 4:18 PM EST
Where
Stanly County, 2.82 mi E of Albemarle Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
35.330, -80.130

Hail, Wake

When
May 20, 4:21 PM EST
Where
Wake County, 0.89 mi NE of Holly Spgs
Measured
1.75 in hail
Reported by
Public
Coordinates
35.660, -78.840

Hail, Wake

When
May 20, 4:22 PM EST
Where
Wake County, 0.69 mi SE of Willow Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.593, -78.722

Quarter size hail occurred at Dwight Rowland Road and Highway 42.

Hail, Nash

When
May 20, 4:23 PM EST
Where
Nash County, 4.15 mi ESE of Little Easonburg
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.950, -77.800

Hail, Randolph

When
May 20, 4:25 PM EST
Where
Randolph County, 0.56 mi W of Asheboro South
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.720, -79.830

Hail, Wake

When
May 20, 4:29 PM EST
Where
Wake County, 1.12 mi E of Apex
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.730, -78.850

Nickel size hail was reported on Bells Lake Road.

Hail, Johnston

When
May 20, 4:30 PM EST
Where
Johnston County, 3.81 mi WNW of Coats Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.539, -78.614

Quarter size hail occurred at the intersection of 2 Claude Road and Honeycutt Road.

Hail, Edgecombe

When
May 20, 4:30 PM EST
Where
Edgecombe County, 1.49 mi NNW of Rocky Mt
Measured
1 in hail
Reported by
Public
Coordinates
35.950, -77.790

Hail, Wake

When
May 20, 4:32 PM EST
Where
Wake County, 3.94 mi SE of Willow Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.560, -78.680

Hail up to nickel size was reported on Mount Pleasant Church Road.

Hail, Johnston

When
May 20, 4:35 PM EST
Where
Johnston County, 2.15 mi SSE of Drug Store
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
35.570, -78.570

Hail, Wake

When
May 20, 4:45 PM EST
Where
Wake County, 1.38 mi N of Morrisville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.840, -78.830

Hail, Johnston

When
May 20, 4:47 PM EST
Where
Johnston County, 1.32 mi WSW of Drug Store
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.590, -78.600

Quarter size hail was reported at Highway 42 and Highway 50.

Thunderstorm Wind, Stanly

When
May 20, 4:50 PM EST
Where
Stanly County, 1.78 mi NE of St Martin
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.290, -80.260

Straight line winds downed trees onto St Martin Road northeast of Oakboro.

Hail, Johnston

When
May 20, 4:57 PM EST
Where
Johnston County, 2.89 mi WSW of Wilsons Mills
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.570, -78.420

Hail, Johnston

When
May 20, 5:00 PM EST
Where
Johnston County, 2.07 mi S of Selma
Measured
0.88 in hail
Reported by
Public
Coordinates
35.500, -78.280

Hail, Johnston

When
May 20, 5:03 PM EST
Where
Johnston County, 0.89 mi NE of Smithfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.510, -78.340

Nickel size hail was reported near Interstate 95 and Highway 70 in Smithfield.

Hail, Anson

When
May 20, 5:08 PM EST
Where
Anson County, 2.15 mi NNE of Cedar Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.180, -80.110

Nickel size hail occurred near Highway 32 south of Lake Tillery.

Hail, Lee

When
May 20, 5:13 PM EST
Where
Lee County, 1.32 mi ESE of Cumnock
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.540, -79.230

Thunderstorm Wind, Wayne

When
May 20, 5:15 PM EST
Where
Wayne County, 0.69 mi S of Fremont
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.540, -77.980

Straight line winds estimated at near 60 mph downed several trees.

Thunderstorm Wind, Moore

When
May 20, 5:15 PM EST
Where
Moore County, 1.14 mi WNW of Addor
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.088, -79.487

Winds near 60 mph downed trees across Thunder Road.

Hail, Wayne

When
May 20, 5:15 PM EST
Where
Wayne County, 0.69 mi S of Fremont
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.540, -77.980

Hail, Moore

When
May 20, 5:15 PM EST
Where
Moore County, 2.91 mi WSW of Garren Hill
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.170, -79.570

Hail, Lee

When
May 20, 5:15 PM EST
Where
Lee County, 1.32 mi ESE of Cumnock
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.540, -79.230

Hail, Johnston

When
May 20, 5:20 PM EST
Where
Johnston County, 3.86 mi ESE of Princeton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.453, -78.105

Nickel size occurred on Capps Bridge Road near US Highway 70.

Hail, Moore

When
May 20, 5:24 PM EST
Where
Moore County, 0.89 mi SE of Pinebluff
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
35.110, -79.470

Hail, Moore

When
May 20, 5:25 PM EST
Where
Moore County, Addor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.080, -79.470

Hail, Moore

When
May 20, 5:25 PM EST
Where
Moore County, 2.72 mi ESE of Aberdeen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.114, -79.386

Golf ball size hail was reported near Highway 211 along the Moore and Hoke county line.

Hail, Hoke

When
May 20, 5:28 PM EST
Where
Hoke County, 0.57 mi W of Ashmont
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.070, -79.380

Hail, Harnett

When
May 20, 5:36 PM EST
Where
Harnett County, 1.38 mi S of Lillington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.380, -78.830

Thunderstorm Wind, Hoke

When
May 20, 5:40 PM EST
Where
Hoke County, 0.69 mi S of Mc Cain
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -79.350

Straight line winds near 60 mph downed numerous trees.

Thunderstorm Wind, Harnett

When
May 20, 5:40 PM EST
Where
Harnett County, 0.56 mi E of Lillington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
35.400, -78.820

Severe winds near 60 mph damaged over 100 windows at the Old Lillington School.

Hail, Hoke

When
May 20, 5:40 PM EST to 5:45 PM EST
Where
Hoke County, Raeford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.980, -79.220

A trained spotter reported golf ball size hail covering the ground on the north side of Raeford. The spotter noted he could not see more than 50 feet in front of him after the storm had past due to hail fog.

Hail, Harnett

When
May 20, 5:40 PM EST
Where
Harnett County, 0.56 mi E of Lillington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.400, -78.820

Hail, Harnett

When
May 20, 5:47 PM EST
Where
Harnett County, 0.89 mi NE of Buies Creek
Measured
1 in hail
Reported by
Public
Coordinates
35.410, -78.740

Hail, Hoke

When
May 20, 5:48 PM EST
Where
Hoke County, Ashley Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.100, -79.380

Hail, Harnett

When
May 20, 5:54 PM EST
Where
Harnett County, 0.56 mi E of Erwin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.330, -78.670

Hail, Cumberland

When
May 20, 6:02 PM EST
Where
Cumberland County, Hope Mills
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.970, -78.950

Hail, Cumberland

When
May 20, 6:03 PM EST
Where
Cumberland County, 2.65 mi ESE of Hope Mills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -78.910

Hail, Cumberland

When
May 20, 6:05 PM EST
Where
Cumberland County, 1.49 mi SSW of Cumberland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.980, -78.990

Quarter size hail was reported near Rockfish Road and Camden Road.

Thunderstorm Wind, Cumberland

When
May 20, 6:06 PM EST
Where
Cumberland County, 1.79 mi SE of Hope Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.950, -78.930

Straight line winds near 60 mph downed trees near NC Highway 59 and US Highway 301.

Hail, Cumberland

When
May 20, 6:06 PM EST
Where
Cumberland County, 1.79 mi SE of Hope Mills
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.950, -78.930

Hail, Cumberland

When
May 20, 6:10 PM EST
Where
Cumberland County, 2.15 mi SSE of (Fay)grannis Fld Fay
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.950, -78.870

Penny size hail covered the ground.

Hail, Wayne

When
May 20, 6:25 PM EST
Where
Wayne County, 5.13 mi W of Mt Olive
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.210, -78.160

Hail, Sampson

When
May 20, 6:38 PM EST to 6:45 PM EST
Where
Sampson County, 0.89 mi NE of Parkersburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.840, -78.440

Hail, Sampson

When
May 20, 7:05 PM EST
Where
Sampson County, 0.89 mi SE of Delway
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.790, -78.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102997, 102999, 103001, 103002, 103003, 103004, 103005, 103006, 103007, 103008, 103009, 103010, 103011, 103012, 103014, 103015, 103016, 103017, 103018, 103019, 103020, 103021, 103023, 103024, 103026, 103028, 103029, 103030, 103031, 103033, 103034, 103035, 103037, 103038, 103039, 103040, 103042, 103043, 103044, 103046, and more.